The clinical picture of insulin overdose, as a complication of the treatment of insulin-dependent diabetes mellitus, is polymorphic. In each specific case of the development of an overdose of insulin, careful and constant monitoring of the patient is required, as well as an examination for the development of latent hypoglycemia. Unexpected attacks of lethargy and drowsiness that occur after eating dizziness, as well as headache, are the most common manifestations of insulin overdose. In most cases, these symptoms may be the only ones indicating health problems. If an overdose of insulin begins to appear at night, then there is a violation of the quality and duration of sleep, nightmares, night hyperhidrosis, headaches. In this state, even if a person has slept for a sufficient amount of time, he cannot get enough sleep, feels overwhelmed throughout the day.
With an overdose of insulin, mood swings, depression, nervousness and irritability often occur. If an overdose of insulin is observed in a child or young person of a transitional age, then manifestations of aggression and eating disorders are not ruled out .
As a rule, an overdose of insulin is most often characteristic of children, adolescents and young people who use large doses of insulin to stabilize their condition. Under the influence of this condition, children begin to show a lag in development, there is a pathological increase in the liver in size. A very important manifestation of an insulin overdose is the patient’s weight gain, even despite the decompensation of diabetes mellitus, due to which patients lose weight more often.
Insulin overdose – the main manifestations of a chronic condition
– extremely unstable course of diabetes insulin-dependent diabetes with sharp fluctuations in the glycemic index throughout the day;
– regular latent and overt hypoglycemia;
– an increase in body weight, despite the tendency of patients diagnosed with diabetes mellitus to weight loss;
– with an increase in the dosage of insulin, a deterioration in the general well-being of the patient, a complication of the course of diabetes mellitus, compensation is achieved only with a significant decrease in the dosage of insulin.
An overdose of insulin must be differentiated from the so-called “morning dawn” state, when the level of glycemia rises due to the fact that in the morning hours the daily rhythms of the secretion of hormones such as adrenaline, cortisol, growth hormone and glucagon change. This feature of the organism of a diabetic can also be observed in healthy people, but with the development of diabetes insulin-dependent diabetes is more pronounced. An increase in glycemic level during the development of diabetes mellitus can be caused, however, not only by the state of “morning dawn”, but also be the result of the development of hypoglycemia at night. This assumption can be confirmed or refuted by determining the patient’s blood glucose level between 2 and 3 o’clock in the morning.
Insulin Overdose – Treatment
The treatment of chronic overdose of insulin is to review the dosage of insulin administered to the patient. If you suspect an overdose of insulin, the patient is reduced in dosage by about 15-20%. The patient’s condition is carefully monitored. Reducing the dosage of insulin can be done in two ways – fast and slow. With a rapid decrease, the dose is reduced to the necessary in about two weeks, with a slow – in 2-3 months. It is easier and faster to carry out an adequate reduction in insulin dosage when using intensified therapy with this substance.